Schulich school of Medicine and Dentistry logo Anesthesia and Perioperative Medicine Schulich School of Medicine & Dentistry

Catastrophic drug errors involving tranexamic acid administered during spinal anaesthesia.

Patel S, Robertson B, McConachie I.

Anaesthesia. 2019 Apr 15. doi: 10.1111/anae.14662. [Epub ahead of print] Review.

Abstract

We have reviewed accidental spinal administration of tranexamic acid. We performed a MEDLINE search of cases of administration of tranexamic acid during epidural or spinal anaesthesia between 1960 and 2018. No reports of epidural administration were identified. We identified 21 cases of spinal tranexamic acid administration. Life-threatening neurological and/or cardiac complications, requiring resuscitation and/or intensive care, occurred in 20 patients; 10 patients died. We used a Human Factors Analysis Classification System model to analyse any contributing factors, and the reports were also assessed using four published recommendations for the reduction in neuraxial drug error. In 20 cases, ampoule error was the cause; in the last case a spinal catheter was mistaken for an intravenous catheter. All were classified as skill-based errors. Several human factors related to organisational policy; dispensing and storage of drugs and preparation for spinal anaesthesia tasks were present. All errors could have been prevented by implementing the four published recommendations.

Read more on PubMed